Unroughed

So, thank you, Dr. Graber — no more steroids plus olive oil and moisturizer has resulted in the brown rough patches on Amy’s inner thighs slowly softening and peeling away.

There are still the red bumps and sores on her bottom, but the ointment is making progress.

And the second doctor said

There are no dermatologists in town, so I opted to try the pediatrician first. We saw Dr. Graber, who works with Dr. Bardwell, to whom many of the playgroup moms take their kids.

She wonders a) if the steroid cream isn’t part of the problem by now and b) about the soap Amy’s clothes and underwear are washed with.

We agreed to stop the steroid cream, continue moisturizer (adding a little olive oil), and use a prescription antibiotic cream especially on the red places.

As for the clothes and underwear, the detergent we use is an unlikely culprit because it doesn’t have any perfumes or dyes, and hasn’t caused problems before or in other areas. However, I will try to double rinse the underwear and use less detergent — maybe add vinegar to the rinse like I do with diapers, to remove soap residues.

Second opinion?

I am debating seeking a second opinion about Amy’s current rash / skin irritations. I’ve never done that before — I don’t even know the etiquette. Do you ask your doctor directly, go behind him on your own initiative, or some other way?

Anyway, here’s the deal.

About a month ago, she developed some spots of the kind of impetigo that looks like blisters, which pop and form a dull crust. It’s all healed except one spot, which is probably no longer impetigo, although it still has one tiny bit of dull scab.

Next, yeast developed in all those areas.

After the yeast went away, what remains are some sore spots on the butt cheeks and vulva, tough red skin on the inner thighs, and a few red bumps in the center front near the top of a diaper or underwear.

At the first appointment — we saw the nurse practitioner — for the impetigo, she also had an ear infection. Oral antibiotics for that (and to help the impetigo) and a corticosteroid cream (triamcinolone 0.1%) for the rash. I think we used the cream for two weeks, maybe three.

Next appointment, with our family doctor (gp, not pediatrician), mainly for her two-year well visit, we were informed of the yeast and advised to start the corticosteroid again and add Lotrimin. He also said to quit using regular diaper creams. Unsurprisingly, next time she woke up poopy, there was new rash. Of course I started using diaper cream again — this time, A+D, because I think the Desitin Original was not only drying, but stayed on the skin forever and masked the yeast symptoms.

Next appointment, last Wednesday, again with the doctor, we learned the yeast was gone (no more Lotrimin, woo-hoo!), likely no more skin infection either, and that it’s very surprising that the corticosteroid cream hasn’t cleared it up yet. We upped to three times a day for another two weeks, cut back baths to twice a week (another diaper rash we’d had to do soaks twice a day — I guess warm water is good for some kinds of rash but not others), and slather on the A+D — and moisturizer.

I think I need to be more aggressive with the moisturizer — I thought A+D, which has so much lanolin in it, was moisturizing, but maybe not enough.

It’s interesting that the rash looks best when she wakes up from bed and nap — after being in a wet diaper and under warm covers. That seems weird — unless it’s like cuts — you know, how they look all red and dry and irritated unbandaged, but under a band-aid they stay soft and just a little pink. Is it really better, or just an appearance thing?

If it is really better, perhaps I should also decrease her naked time — keep underwear and pants on, or even return to diapers?

Who knows…

I don’t want to experiment with different butt creams yet — at least without a doctor’s input. But whether to call or visit our doctor again midweek, or wait the full two weeks, or call or visit someone else… hmmm…